Why Hair Color or Texture Changes During Chemotherapy

December 31, 2006

Why does hair often change its color or texture when it regrows after it has beenlost as a result of chemotherapy?

Why does hair often change its color or texture when it regrows after it has beenlost as a result of chemotherapy?-- June Neely, MD
  &nbsp Blacksburg, Va

Hair follicles go through a growing stage, duringwhich they are actively producing hair. Thisis followed by a resting stage, during whichthe dead hair sits in the follicle until it is shed.Over 90% of scalp hair follicles are in a growingstage at any one time. Chemotherapy, because it injuresthe rapidly proliferating cells that normally producenew hair, causes all hair follicles in the growing stage tosynchronously enter a resting phase. This results in thesubsequent synchronous loss of all of the hair. The hairfollicles then synchronously reenter a growing phase andproduce new hair.The appearance of the new hair is primarily influencedby genetics. If a patient is destined to experiencebaldness or hair thinning, the condition can be "unmasked"at this time. Baldness is caused by the miniaturizationof genetically predisposed hair follicles. Miniaturizationoccurs when the follicle reenters the growingstage. The new hair that is produced is smaller than theprevious hair. Generally, balding is a relatively gradualprocess because very few follicles are entering a growingstage at any one time. However, when all of the folliclesenter the growing phase at virtually the same time, theprocess seems accelerated. The hair density decreases.This phenomenon can cause a change in the overall textureof the hair, making it look more curly as a result.Finally, chemotherapy can cause pigmentary changesin the follicle because the melanocytes, which are interspersedamong the rapidly proliferating hair cells, are injuredwhen the hair cells are lost. In general, melanocytesare more sensitive to injury and are not as good as haircells or epidermal cells at regenerating themselves (this isalso why aggressive liquid nitrogen treatments for wartscan result in hypopigmented patches but not cutaneouserosions).-- George Cotsarelis, MD
  &nbspAssistant Professor of Dermatology
  &nbspUniversity of Pennsylvania School of Medicine
  &nbspDirector, University of Pennsylvania
  &nbspHair and Scalp Clinic